Alabama, 2009

Tornado in Alabama, June 3, 2009

June 3, 2009 · NWS HUN · 1 event in 1 county or zone

A landspout developed in an open field beneath a towering cumulus cloud just west of the Huntsville International Airport. A storm spotter photographed the EF-0 tornado near the intersection of Interstate 565 and County Line Road which is along the Limestone-Madison County line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A landspout developed in an open field beneath a towering cumulus cloud just west of the Huntsville International Airport. A storm spotter photographed the EF-0 tornado near the intersection of Interstate 565 and County Line Road which is along the Limestone-Madison County line. No reports of any damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 3, 11:48 AM CST, 0 minutes earlier.

Area forecast discussion, Jun 3, 11:48 AM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CDT WED JUN 3 2009

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH MUCH OF THE AFTERNOON...BEFORE
CLOUDS LOWER TO NEAR MVFR CONDITIONS WITH TSRA DEVELOPMENT AROUND
SUNSET. THIS WINDOW OF ACTIVITY SHOULD BE MAINLY 01Z TO 05Z AT
KMSL AND 23Z TO 03Z AT KMSL. AS A FRONTAL BOUNDARY APPROACHES
NORTHERN AL OVERNIGHT...CEILINGS SHOULD DROP TO MVFR. CANNOT RULE
OUT IFR...BUT CONFIDENCE IS TOO LOW TO INCLUDE AT THIS TIME.
MVFR CONDITIONS SHOULD REMAIN IN PLACE AS THE FRONT SLOWLY PUSHES
THROUGH THE AREA ON THURSDAY...PRODUCING A GOOD CHANCE OF TSRA BY
THE MID-MORNING HOURS.

&&

.PREV DISCUSSION /ISSUED AT 1010 AM CDT WED JUN 3 2009/...
A FRONTAL BOUNDARY STRETCHES FROM LAKE ERIE SOUTHWEST INTO
SOUTHEASTERN KANSAS AND WESTERN TEXAS. A SUBTLE SFC TROUGH EXTENDS
FROM CENTRAL AL NEWD INTO THE MIDATLANTIC STATES. ALOFT...A TROUGH
AXIS EXTENDS N-S ACROSS THE MISSOURI/ARKANSAS/RED RIVER VALLEYS...
WITH ANOTHER SUBTLE SHORTWAVE MOVING THROUGH THE MEMPHIS METRO
AREA...AND A RIDGE AXIS ACROSS GA/FL. SCTD SHRA/TSRA PERSIST THIS
MORNING NEAR THE TROUGH AND FRONT. CLOSER TO HOME...PARTLY CLOUDY
SKIES PREVAIL...AS THE ISLTD EARLY MORNING ACTIVITY HAS SINCE MOVED
AWAY FROM THE AREA AND DISSIPATED. CONSEQUENTLY...TEMPS HAVE ALREADY
RISEN INTO THE LOWER 80S ACROSS MUCH OF THE AREA AS OF 15Z/10AM.

CONVECTIVE POTENTIAL TODAY WILL DEPEND ON TWO POTENTIAL FOCUSING
MECHANISMS: THE SFC TROUGH TO THE SE...AND THE LEAD SHORTWAVE TO THE
W/NW. WHILE THE SHORTWAVE IS PROGGED TO SHEAR APART AS IT EJECTS
NEWD...AND THE CONVERGENCE ASSOCIATED WITH THE SFC TROUGH IS RATHER
WEAK...EITHER FEATURE MAY STILL HOLD TOGETHER ENOUGH TO HELP ENHANCE
DEVELOPMENT LATER TODAY. IF ANYTHING DOES DEVELOP...MODEL SOUNDINGS
INDICATE A MID-LVL DRY LAYER AND VERY STEEP LOW-LVL LAPSE RATES...
WHICH ARE POTENTIALLY CONDUCIVE FOR MICROBURSTS. IN GENERAL THE FCST
FOR SHRA/TSRA SEEMS TO BE ON TRACK...BUT DO FEEL THERE WILL BE
ENOUGH IN ERN PORTIONS OF THE AREA TO INCREASE THEIR POPS SLIGHTLY.

OTHERWISE...TEMPS ARE FOLLOWING MUCH THE SAME TREND AS THE LAST
SEVERAL DAYS. LOCAL RULES OF THUMB SUGGEST HIGHS IN THE LOWER 90S...
WHICH IS CLOSE TO WHAT HAS OCCURRED THE LAST FEW DAYS. WILL RAISE
HIGH TEMPS SLIGHTLY ACROSS THE AREA TO MATCH.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, Jun 3, 2:27 AM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 AM CDT WED JUN 3 2009

ALZ001>010-016-TNZ076-096-097-031830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
327 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

DAYTIME HEATING WILL RESULT IN AN UNSTABLE ATMOSPHERE ACROSS THE
TENNESSEE VALLEY TODAY. THIS INSTABILITY...ALONG WITH AN APPROACHING
UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS...
ESPECIALLY OVER THE REGION WEST OF INTERSTATE 65 DURING THE
AFTERNOON AND EVENING HOURS.

SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING MICROBURSTS...WITH
WIND GUSTS OF 40 TO 60 MPH. HAIL UP TO PENNY IN SIZE...BRIEF HEAVY
RAIN AND FREQUENT LIGHTNING IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY DURING THURSDAY...
BRINGING A VERY GOOD CHANCE FOR THUNDERSTORMS. SOME OF THE STORMS
COULD BECOME STRONG TO SEVERE...WITH WIND GUSTS OF 40 TO 60 MPH...
FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS
SHOULD BECOME MORE NUMEROUS TOWARD THE EVENING AS THE FRONT MOVES
ACROSS NORTHWEST ALABAMA.

MORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON FRIDAY MORNING...
PRIMARILY EAST OF INTERSTATE 65 AS THE COLD FRONT MOVES ACROSS THE
EASTERN PORTION OF THE AREA. SOME OF THESE STORMS COULD BE STRONG...
WITH LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.  HOWEVER...STORM SPOTTERS
ARE ASKED TO REPORT SEVERE WEATHER TO YOUR LOCAL EMERGENCY
MANAGEMENT...OR TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE.

RSB

The radar

The Northeast Alabama radar (KHTX), 71 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Madison

When
June 3, 11:48 AM CST to 11:51 AM CST
Where
Madison County, 0.53 mi NW of Madison Co Jet Port
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
34.656, -86.785

A landspout developed in an open field beneath a towering cumulus cloud near the west end of the Huntsville International Airport. A storm spotter photographed the EF-0 tornado near the intersection of Interstate 565 and County Line Road which is along the Limestone-Madison County line. No reports of any damage were received.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163218.